Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Bismarck, ND

July 2, 2005Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2005, 7:39 PM MDT for Mercer County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 7:39 PM MDT (01:39 UTC)
Expired
Jul 2, 2005, 8:33 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:50 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030139
SVRBIS
NDC057-030245-
/O.NEW.KBIS.SV.W.0182.050703T0139Z-050703T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM MDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 46 MILES NORTHEAST
  OF DICKINSON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEULAH AROUND 800 PM MDT
  HAZEN AROUND 815 PM MDT
  STANTON AROUND 845 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4744 10214 4719 10214 4730 10137 4751 10154

$$

CJS/WAA
2 follow-up statements
000 
WWUS53 KBIS 030220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT SAT JUL 2 2005

NDC057-030245-
/O.CON.KBIS.SV.W.0182.000000T0000Z-050703T0245Z/
MERCER ND-
820 PM MDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR
NORTHEASTERN MERCER COUNTY...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HAZEN...OR ABOUT 54 MILES NORTHWEST OF 
BISMARCK...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANTON BY 845 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4751 10176 4726 10180 4727 10134 4753 10148

$$

CJS/WAA
000 
WWUS53 KBIS 030233
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT SAT JUL 2 2005

NDC057-030243-
/O.CAN.KBIS.SV.W.0182.000000T0000Z-050703T0245Z/
MERCER ND-
833 PM MDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY
MORNING FOR NORTH DAKOTA.

LAT...LON 4751 10176 4726 10180 4727 10134 4753 10148

$$

CJS/WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:55 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 1:55 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT JUL 2 2005

.SHORT TERM...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTIVE ACTIVITY
TONIGHT WITH POSSIBLE SEVERE THREAT AND FLOODING ISSUES. WILL
UTILIZE GFS FOR DETAILS TODAY.

CURRENTLY WEAK LOW PRESSURE OVER NORTHWEST-NORTH CENTRAL NORTH
DAKOTA WITH SOUTHERLY FLOW RAISING DEWPOINTS INTO THE MID 60S OVER
EASTERN CWA...MAINLY SOUTHWEST FLOW CENTRAL AND WESTERN CWA WITH A
WESTERLY FLOW AND DRIER AIR OVER EASTERN MONTANA. VERY UNSTABLE
AIRMASS OVER EASTERN CWA WITH SB CAPES AROUND 4K J/KG BUT CONVECTIVE
INHIBITION STILL HOLDING ON. MODERATE TO STRONG INSTABILITY IN SOUTH
CENTRAL AND SOUTHWEST NORTH DAKOTA WITH CIN ERODING. CURRENT
CONVECTION IN SOUTH CENTRAL NORTH DAKOTA MAY HOLD ON AND TAKE OFF
OVER SOUTHEAST CWA AS CONVECTIVE TEMPS ARE REALIZED WITH MANY
LINGERING BOUNDARIES TO INTERACT WITH. IN ADDITION SHORTWAVE ENERGY
APPROACHING FROM THE WEST WILL KEEP A RISK OF SEVERE WEATHER IN THE
WESTERN CWA. STRONG LOW LEVEL JET DEVELOPS IN THE EAST OVERNIGHT
WITH INCREASING K INDICES...THUS WILL MAINTAIN THE FLOOD WATCH FOR
FLASH FLOODING OVER THE CENTRAL AND EAST WITH THIS AREA MOST
SATURATED FROM PREVIOUS RAINS. WILL MENTION SEVERE ACROSS THE CWA
TONIGHT WITH BIGGEST THREAT TO BE WINDS AND HAIL...IN ADDITION TO
THE HEAVY RAIN THREAT CENTRAL AND EAST.

THINGS QUIET DOWN THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
STILL ENOUGH INSTABILITY AROUND ACROSS THE NORTH ON SUNDAY TO
MENTION A CHANCE OF THUNDERSTORMS. LOOKS TO BE A LITTLE BREEZY ON
SUNDAY AS WELL.

SURFACE AND UPPER LEVEL RIDGING ON MONDAY SHOULD MAKE FOR A DRY AND
PLEASANT JULY 4TH WITH NEAR NORMAL TEMPERATURES. WEAK RETURN FLOW
SETS UP ON TUESDAY WITH WEAK SHORTWAVE TRAVERSING CWA IN A NORTHWEST
FLOW. WILL MAINTAIN SLIGHT CHANCE POPS AS JUST ABOUT ANYTHING IS
PRODUCING PRECIPITATION THESE DAYS. ONLY MINOR TEMPERATURE
ADJUSTMENTS THROUGH THE PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT. H500 RIDGE BUILDS
INTO THE DAKOTAS WEDNESDAY AND THE MAIN BRANCH OF THE WESTERLIES
MOVE NORTH OF THE CANADIAN BORDER. BY THURSDAY NIGHT THERE IS AN
H500 TROUGH OVER THE PACIFIC NORTHWEST IN THE NORTHWEST CONUS AND
SOUTHWESTERN CANADA...BUT MAIN SOUTHWEST FLOW ALOFT REMAINS NORTH IN
CANADA WHILE NORTH DAKOTA UNDER MAINLY ZONAL FLOW ALOFT. A WEAK
SURFACE LOW IS PROGGED TO BE OVER THE WESTERN NORTH DAKOTA BORDER BY
FRIDAY MORNING...AN EXTENSION OF THE MAIN SURFACE LOW IN NORTHERN
MANITOBA. HAVE OPTED TO KEEP THE MENTION OF THUNDERSTORMS OUT OF THE
FORECAST FOR FRIDAY...SINCE MAIN ENERGY WITH THIS IMPULSE IS IN
CANADA AND TIMING OF THE SYSTEM IS IN QUESTION SINCE IT IS SO FAR
OUT IN THE EXTENDED FORECAST...ALTHOUGH IT IS POSSIBLE FOR SCATTERED
OR ISOLATED STORMS TO FORM ALONG A WEAK TROUGH DURING THE DAYTIME.
WILL SEE WHAT CONSISTENCY THE MODELS BRING WITH THIS FEATURE IN THE
NEXT COUPLE OF MODEL RUNS. PACIFIC HIGH PRESSURE FOLLOWS THIS QUICK
WEAK SYSTEM. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S TO
LOWER 90S AND LOWS UPPER 50S TO UPPER 60S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL NORTH
DAKOTA.

&&

TWH/JV
Hazardous weather outlook, Jul 2, 3:38 AM MDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT SAT JUL 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030937-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
438 AM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN THIS AFTERNOON AND TONIGHT AS A
SURFACE LOW MOVES SLOWLY ACROSS THE STATE. A K INDEX OF 35 OR HIGHER
IS EXPECTED IN CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT...
WITH PRECIPITABLE WATER OVER 1 INCH.  THIS COMBINATION ALONG WITH
HIGH CAPES WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH
HEAVY RAIN.  WITH THE GROUND SATURATED IN MANY AREAS THERE IS
POTENTIAL FOR FLASH FLOODING IN CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 2, 7:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W SHERWOOD            48.96N 101.70W
07/02/2005                   RENVILLE           ND   PARK/FOREST SRVC

0810 PM     HAIL             3 W SOURIS              48.91N 100.75W
07/02/2005  1.75 INCH        BOTTINEAU          ND   PUBLIC

            RELAYED BY MEDIA

&&

ABELING
Local storm report, Jul 2, 7:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 NW BOTTINEAU          48.89N 100.54W
07/02/2005  1.25 INCH        BOTTINEAU          ND   PUBLIC

            15 MINUTES OF HAIL

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:04 PM MDTTornado WarningBISRenville26 min
Jul 2, 6:23 PM MDTSevere Thunderstorm WarningBISBottineau67 min
Jul 2, 6:32 PM MDTSevere Thunderstorm WarningBISStark59 min
Jul 2, 7:05 PM MDTTornado WarningBISBottineau25 min
Jul 2, 7:30 PM MDTTornado WarningBISBottineau33 min
Jul 2, 7:46 PM MDTSevere Thunderstorm WarningBISBowman44 min
Jul 2, 7:48 PM MDTSevere Thunderstorm WarningBISRolette60 min
Jul 2, 8:01 PM MDTSevere Thunderstorm WarningBISMorton59 min
Jul 2, 8:42 PM MDTSevere Thunderstorm WarningBISHettinger34 min
Jul 2, 8:45 PM MDTSevere Thunderstorm WarningBISGrant62 min
Jul 2, 8:59 PM MDTSevere Thunderstorm WarningBISMorton61 min
Jul 2, 9:55 PM MDTSevere Thunderstorm WarningBISSioux65 min
Jul 2, 10:00 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton60 min
Jul 2, 10:12 PM MDTSevere Thunderstorm WarningBISEmmons63 min
Jul 2, 10:26 PM MDTSevere Thunderstorm WarningBISWilliams34 min
Jul 2, 10:42 PM MDTSevere Thunderstorm WarningBISKidder, Logan, McIntosh63 min
Jul 2, 10:52 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail25 min
Jul 2, 11:31 PM MDTSevere Thunderstorm WarningBISStutsman59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.